Pennsylvania, 2006

Flood in Pennsylvania, June 26 to 27, 2006

June 26 to 27, 2006 · NWS PHI · 1 event in 1 county or zone

The run-off from heavy rain that fell during the day on the 26th caused minor flooding along the main stem of the Brandywine Creek. The main stem of the Brandywine Creek at Chadds Ford had minor flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The run-off from heavy rain that fell during the day on the 26th caused minor flooding along the main stem of the Brandywine Creek. The main stem of the Brandywine Creek at Chadds Ford had minor flooding. It was above its 9 foot flood from 1218 a.m. EDT through 1106 a.m. EDT on the 27th. It crested at 10.09 feet at 7 a.m. EDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 26, 9:10 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 26, 9:10 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1010 PM EDT MON JUN 26 2006

.UPDATE...
WE ARE GOING TO LET THE FLASH FLOOD WATCH EXPIRE AT 11 PM AS THE
AXIS OF HVY RAIN HAS SHIFTED WWD. UNFORTUNATELY THIS IS THE NOT END
OF IT AS THE TROP CONNECTION CONTS AND WILL BE EXACERBATED BY A WEAK
LO PRES SYS NEAR THE FL/GA BORDER THAT WILL SLIDE NORTH OVER THE
NEXT TWO DAYS. THEY WILL HAVE TO SWING THRU OUR CWA TUE NGT INTO WED.

WE WILL SCALE BACK THE MNTN OF PCPN OVRNGT AS MOST OF THE PCPN WILL
BE GOING ARND THE WRN ATLC RDG THAT HAS NOSED FAR ENUF W TO PUSH THE
RING OF FIRE NEAR THE WRN EDGE OF OUR CWA.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ430-431-450>455 UNTIL 8 PM
WEDNESDAY.

&&

TFG

PREV AFDS*******************************************************

.OVERVIEW...WERE LOCKED IN THE GRIPS OF THE UPPER RIDGE OVER THE
WESTERN ATLANTIC AND THE APPROACHING DEEP TROUGH IN THE MID WEST.
NOT A VERY GOOD SCENARIO FOR THE TROPICAL SEASONAL FOR SEVERAL
REASONS. BUT, THERE ARE SLOW SIGNS BEGINNING LONG TERM WHERE BOTH
SYSTEMS FINALLY SHIFT TO THE EAST.

****HAVE EXTENDED THE FFA TO INCLUDE ADDITIONAL PARTS OF PA/ERN
SHORE/DE THROUGH THIS EVENING ****

THANKS TO ALL WHO COORDINATED AND PHONE IN CONDITIONS AND TIMELY
REPORTS TODAY.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
MOST NOTABLE FEATURE IS ON THE VISIBLE AND WATER VAPOR SATELLITE
IMAGES. THEY SHOW A DEEP TROP FEED FROM THE NORTHERN BAHAMA ISLANDS
TOWARD COASTAL NORTH CAROLINA THEN TURNING NORTHEAST AROUND THE
PERIPHERY OF THE OFFSHORE RIDGE INTO NORTHERN NEW JERSEY. THE TREND
HAS BEEN FOR THE HIGH TO BUILD TOWARD THE MAINLAND AND DECREASE THE
THREAT OF PCPN OVER THE COASTAL PLAIN REGION AND SHIFTING IT PERHAPS
TO OUR EXTREME WESTERN ZONES FOR LATER TONIGHT INTO TUESDAY MORNING.
WITH THAT, ILL HOLD OFF ON EXTENDING THE FFA TO THE EAST BUT
LEAVING IN PLACE WHERE CURRENTLY IS. I MAY ISSUED FOR SOME ERN SHORE
COUNTIES SINCE THE RAIN IS GOING TO BE MOVING BACK TO THE EASTERN
AREAS LATE TUESDAY INTO WEDNESDAY. WATER VAPOR IMAGE AT 1730Z SHOWS
DRIER AIR NOW TO THE OUTER BANKS AND CONTINUE TO MOVE TO THE NORTH
AND WEST. GIVEN THE CONFIDENCE IN CURRENT TRND/MODEL FCST MAY EVEN
TAKE PCPN OUT OF THE COASTAL PLAIN. AS MENTIONED IN THE SPS SENT AT
1113AM SOME ARE STILL LIKELY TO SEE VERY HEAVY RAIN OVER THE NEXT
COUPLE OF DAYS. TEMPERATURE-WISE THE 70S PREVAIL IN THE WARM RAINS
BUT IN THE SUN, MAY RISE INTO THE MID 80S(HOLDING LINE ON TROPICAL
AIRMASS)WHICH IS HARD TO REACH MORE THAN MID 80S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE SHORT TERM TO SPILL INTO THE LONG TERM AS REGION CONTINUES UNDER
DEEP TROUGH INITIALLY THEN BROAD CYCLONIC FLOW INTO THE WEEKEND.
RESULT WILL BE OCNL SHOWERS/CHC OF TSTMS THROUGH THE PERIOD. NOT
ANTICIPATING MUCH CHANGE FROM GUID FOR TEMPERATURES.

&&

.AVIATION...
FLYING CONDITIONS BEST ALONG THE COAST AS BERMUDA HIGH IS PUSHING
DRIER AIR WESTWARD. VFR CONDITIONS AT KMIV AND KACY MAY HOLD THE
REST OF THE AFTERNOON. LOWER CONDITIONS ALONG THE DELAWARE RIVER
VALLEY TAF SITES WITH MVFR AND AT TIMES IFR CONDITIONS. FREQUENT
SHOWERS WITH CB GROUPS WILL BE IN THERE FOR THE LATE AFTERNOON AND
EVENING. MODELS TRYING TO CUT QPF OFF OVERNIGHT, BUT MAY PERSIST
LONGEST AT KRDG WHERE I HAVE IT ENDING AT 04Z. AFTER THE SHOWERS
DIMINISH CONDITIONS SHOULD RETURN TO MVFR FOR CIGS WITH A BRISK SE
WIND.

&&

.MARINE...
STEADY SE FLOW 15 TO 20 KTS OVER THE WATERS THIS AFTERNOON SHOULD
CARRY RIGHT INTO TUESDAY. MOST OF THE THE SHOWERS AND SCATTERED
THUNDERSTORMS WILL BE CONFINED TO THE UPPER DELAWARE BAY THIS
EVENING AND OVERNIGHT. WE WILL HAVE THE CHC THUNDER AGAIN TUESDAY AS
THE TROPICAL FLOW CONTINUES AND THE LOW MOVES INLAND OVER THE
CAROLINAS. THE SCA FLAG IS UP ON THE COAST AND I WILL PUT IT UP ON
THE BAY AS WELL SINCE GUSTS WILL BE AROUND 25 KTS IN THE SHORT
TERM.

&&

.HYDROLOGY...
HAVE BEEN HANDLING THE AREAS WITH EXCESSIVE RAIN WITH FLOOD WARNINGS
THIS MORNING AND AFTERNOON. FLASH FLOOD GUID IS LITTLE MORE THAN 1
INCH FOR THE AREA WHERE FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS
EVENING. YOULL NOTE THERE IS NO WATCH FOR PHL COUNTY. THINKING IS
THE HEAVY AREA NOW MOVING UP THROUGH NE MD/NRN DEL WITH STAY TO THE
WEST OF PHL PROPER AND THEN ROTATE NE INTO NE PA AND NORTHWEST NJ.
THE SECOND PCPN AREA UPSTREAM SHOULD ALSO STAY TO THE WEST, THEN
PCPN BEGINS TO DIMINISH. A NEW FFA STATEMENT WILL BE ISSUED SHORTLY.

&&

OVERVIEW/SHORT/LONG TERM/HYDROLOGY...EBERWINE
AVIATION/MARINE...OHARA

COR TO CHANGE FLOOD WATCH TO FLASH FLOOD WATCH
Hazardous weather outlook, Jun 26, 4:15 AM EST, 19 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 AM EDT MON JUN 26 2006

ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-271000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
515 AM EDT MON JUN 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT INTO THIS EVENING FOR MUCH OF
EASTERN PENNSYLVANIA, NORTHWESTERN NEW JERSEY AND EXTREME
NORTHEASTERN MARYLAND.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE COASTS OF NEW
JERSEY AND DELAWARE TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY HUMID AND UNSTABLE AIR WILL REMAIN OVER THE REGION THROUGH THE
WEEK WITH THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY.

In the hours before

Special weather statement, Jun 26, 7:39 PM EST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
839 PM EDT MON JUN 26 2006

PAZ060-067-068-071-270645-
BERKS-CHESTER-MONTGOMERY-PHILADELPHIA-
INCLUDING THE CITIES OF...READING...WEST CHESTER...NORRISTOWN
839 PM EDT MON JUN 26 2006

...NEAR BANKFULL RISES MOVING DOWN THE SCHUYLKILL RIVER...

HEAVY RAIN DURING THE PAST 24 HOURS IS CAUSING SIGNIFICANT RISES
ALONG THE MAIN STEM OF THE SCHUYLKILL RIVER THIS MONDAY EVENING.
THE SCHUYLKILL RIVER AT BERNE CRESTED AT 11.96 FEET AT 4 PM, JUST
BELOW THE 12 FOOT FLOOD STAGE AT THAT LOCATION. AT 8 PM, THE WATER
LEVEL OF THE SCHUYLKILL RIVER AT READING WAS 12.4 FEET AND NEAR
CREST. FLOOD STAGE AT READING IS 13.0 FEET.

AS THIS WATER MOVES DOWNSTREAM, SIGNIFICANT RISES WILL CONTINUE
ALONG THE LOWER PORTIONS OF THE SCHUYLKILL RIVER. A CREST OF NEAR
12.5 FEET IS EXPECTED AT POTTSTOWN AROUND MIDNIGHT OR SO. FLOOD
STAGE AT POTTSTOWN IS 13 FEET. EVEN FURTHER DOWNSTREAM, AT
PHILADELPHIA, A CREST OF NEAR 10 FEET IS EXPECTED TOWARD MORNING.
FLOOD STAGE AT PHILADELPHIA IS 11 FEET.

ADDITIONAL SIGNIFICANT RAIN IS EXPECTED LATER TUESDAY AND
WEDNESDAY AS A STORM MOVES NORTH FROM FLORIDA. GIVEN THE VERY WET
CONDITIONS THAT ALREADY EXIST OVER THE AREA, RISES ALONG THE
SCHUYLKILL RIVER AND ALL ITS FEEDER STREAMS ARE LIKELY. RESIDENTS
IN THE SCHUYLKILL BASIN SHOULD KEEP ABREAST OF CHANGING WEATHER
CONDITIONS AND BE PREPARED FOR ANY FLOOD WARNINGS WHICH MAY BE
ISSUED LATER IN THE WEEK.
Special weather statement, Jun 26, 7:50 PM EST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
850 PM EDT MON JUN 26 2006

NJZ001-007-PAZ054-055-060>062-270400-
SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...EASTON
850 PM EDT MON JUN 26 2006

...ANOTHER ROUND OF SHOWERS WILL MOVE THROUGH BERKS COUNTY THE
LEHIGH VALLEY THE SOUTHERN POCONOS AND PORTIONS OF NORTHWESTERN
NEW JERSEY BEFORE MIDNIGHT...

AT 8:45 PM, NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA OF
SHOWERS, AND POSSIBLY SOME THUNDERSTORMS, MOVING NORTHWARD AT 15 TO
20 MILES AN HOUR THROUGH EAST-CENTRAL PENNSYLVANIA.

SOME OF THE SHOWERS WILL BE VERY HEAVY, PRODUCING 1 TO 2 INCHES OF
RAIN IN AN HOUR. THIS WILL CAUSE SPOTTY ROAD FLOODING AS WELL AS
SIGNIFICANT RISES ON AREA CREEKS AND STREAMS. MOTORISTS IN THE
REGION, INCLUDING ROUTES 22, 33, 78 AND 80, SHOULD WATCH FOR
PONDING OF WATER AND LOCALIZED ROAD FLOODING THROUGH MIDNIGHT.

PERSONS LIVING ALONG STREAMS AND CREEKS SHOULD CONTINUE TO PAY VERY
CLOSE ATTENTION TO RAPIDLY CHANGING WEATHER CONDITIONS AND LISTEN
FOR THE POSSIBLE ISSUANCE OF ADDITIONAL WARNINGS AND/OR ADVISORIES.
MOTORISTS ARE REMINDED TO REFRAIN FROM DRIVING INTO FLOOD WATERS.
FLOWING WATER CAN CARRY VEHICLES AWAY OR TURN THEM OVER, OR EVEN
WASH ROADS AWAY. NEVER DRIVE THROUGH FLOOD WATERS. BE SAFE AND TURN
AROUND, DONT DROWN.

NOAA WEATHER RADIO ALL HAZARDS IS YOUR IMMEDIATE SOURCE FOR WEATHER
INFORMATION FROM THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Delaware

When
June 26, 11:18 PM EST to June 27, 10:06 AM EST
Where
Delaware County, Chadds Ford
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518402.